Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS San Angelo, TX

April 20, 2023San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 20, 2023, 4:14 PM CDT for San Saba County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2023, 4:14 PM CDT (21:14 UTC)
Expired
Apr 20, 2023, 6:15 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 129 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS54 KSJT 202114
FFWSJT
TXC411-202315-
/O.NEW.KSJT.FF.W.0002.230420T2114Z-230420T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
414 PM CDT Thu Apr 20 2023

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Central and Eastern San Saba County in west central Texas...

* Until 615 PM CDT.

* At 412 PM CDT, Radar indicated thunderstorms with very heavy rain 
  repeatedly developing over central and eastern San Saba County. 
  Rainfall of 2 to 3 inches has already fallen, and an additional 
  amounts of 0.75 to 1.5 inches are expected in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Saba, Algerita, Sloan, Chappel, Bend, Harkeyville and Us-190 
  Near The San Saba-Lampasas County Line.

This includes the following Low Water Crossings...
FM 1030 crossing Wallace Creek, CR 340 crossing San Saba River, CR 
340 crossing Dry Creek, CR 424 crossing Rough Creek, CR 208 crossing 
San Saba River and County Road 432 crossing Cherokee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3118 9901 3133 9859 3129 9860 3127 9863
      3125 9860 3127 9858 3124 9856 3120 9857
      3117 9850 3112 9855 3109 9852 3112 9850
      3111 9846 3109 9847 3108 9846 3106 9848
      3099 9892 3100 9895

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

19
1 follow-up statement
106 
WGUS74 KSJT 202232
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
532 PM CDT Thu Apr 20 2023

TXC411-202315-
/O.CON.KSJT.FF.W.0002.000000T0000Z-230420T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Saba TX-
532 PM CDT Thu Apr 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR CENTRAL SAN SABA COUNTY...

At 519 PM CDT, Rainfall of 2 to 3.5 inches has occurred across parts 
of central and east-central San Saba County since 3 PM. This has 
likely caused some flooding. Radar indicated additional showers 
moving into San Saba County, and additional rainfall of one tenth to 
three tents of an inch are possible through 615 PM. Motorists should 
be alert for street flooding in the town of San Saba, and for 
localized flooding in low-lying areas.

HAZARD...Life threatening flash flooding. Showers and
         thunderstorms producing flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  San Saba, Algerita, Sloan, Chappel, Bend, Harkeyville and Us-190 
  Near The San Saba-Lampasas County Line.

This includes the following Low Water Crossings...
FM 1030 crossing Wallace Creek, CR 340 crossing San Saba River, CR 
340 crossing Dry Creek, CR 424 crossing Rough Creek, CR 208 crossing 
San Saba River and County Road 432 crossing Cherokee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3118 9901 3133 9859 3129 9860 3127 9863
      3125 9860 3127 9858 3124 9856 3120 9857
      3117 9850 3112 9855 3109 9852 3112 9850
      3111 9846 3109 9847 3108 9846 3106 9848
      3099 9892 3100 9895

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 2:14 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 20, 2:14 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service San Angelo TX
214 PM CDT Thu Apr 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 119 PM CDT Thu Apr 20 2023

...Severe storms possible across the Northwest Hill Country and
Heartland this afternoon and evening...

Current surface/visible satellite data, indicates a cold front
moving south across the area early this afternoon. The cold front is
near a San Angelo to Brownwood line. Also, a dryline is moving into
the western Northern Edwards Plateau. To the south and east of these
boundaries, the warm sector has dewpoints in the mid 60s and strong
instability. Also, good deep layer shear(effective 30 to 40 knots)
across this area. Expect isolated to scattered thunderstorms to
develop in the warm sector, mainly south and east of an Sonora to
San Angelo to Cross Plains line. Due to the excellent near storm
environment(thermodynamics and wind ahead), some storms may be
severe this afternoon through mid evening and more numerous over
the Heartland and Northwest Hill Country. The main hazards will be
very large hail(2 inch diameter or greater), damaging winds and
isolated tornadoes. The threat of severe weather will be over with
by midnight, but isolated to scattered showers and a few
thunderstorms are still possible across the eastern half of the
area after midnight. Please stay updated on the latest weather
information this afternoon and tonight, especially watches and
convective warnings. Also, have many sources/ways to receive
warnings. The weather looks quiet on Friday.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 119 PM CDT Thu Apr 20 2023

Stronger cold front arrives Saturday, bringing a cooler air mas
and a chance for rain to the area for Sunday and Monday. Warm
moist air from the Gulf runs up and over this boundary starting
Sunday, with increasing cloud cover and showers and storms
increasing by afternoon. Model blends have highs on Sunday in the
50s and 60s but some of the models like the NAM keeps the Big
Country and Concho Valley in the 40s or lower 50s. Staying this
cool is certainly possible given the conditions but it will toke
the rain being fairly widespread in the afternoon to make sure it
happens. Will stay with model blends for now but will take a
better look tomorrow once we get the severe storm threat out of
the area today.

Somewhat warmer conditions return for next week, but with the
models suggesting a developing deep upper level trough over the
Rockies and Southern Plains, shower and storm chances will
continue into Monday before pushing northeast of the area for mid
week. Highs back in the mid 80s for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Thu Apr 20 2023

Expect isolated to scattered thunderstorms to develop this
afternoon and evening mainly south and east of an Sonora to San
Angelo to Brownwood line. Going with VCTS at the southeast
terminals and will keep an eye on radar trends for possible
amendments. Also, a few storms may be severe. Otherwise, expect
mainly VFR conditions with MVFR ceilings at the KJCT and KBBD
terminals late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     50  74  50  80 /  30  10   0  10
San Angelo  56  79  50  86 /  10  10   0  10
Junction    59  82  51  85 /  40  10   0  10
Brownwood   54  77  48  80 /  40  20   0  10
Sweetwater  51  74  51  81 /  10   0   0  10
Ozona       57  81  51  85 /  10   0   0  10
Brady       57  77  51  81 /  40  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....07
AVIATION...21
Hazardous weather outlook, Apr 20, 2:51 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
251 PM CDT Thu Apr 20 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
251 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some of which will likely be severe, will
be likely across the Heartland and Hill Country through early this
evening, mainly south of a San Angelo to Brownwood line. Large
hail and damaging winds will be the main threat. A Severe
Thunderstorm Watch has been issued.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a Marginal Risk for severe storms on Saturday. The main
concerns are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has already been requested for late this
afternoon and early evening.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:41 PM CDTSevere Thunderstorm WarningSJTTaylor34 min
Apr 19, 8:08 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor22 min
Apr 19, 8:23 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford37 min
Apr 19, 8:42 PM CDTTornado WarningSJTTaylor19 min
Apr 19, 8:58 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton35 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor58 min
Apr 19, 9:55 PM CDTSevere Thunderstorm WarningSJTCallahan21 min
Apr 20, 3:12 PM CDTSevere Thunderstorm WarningSJTSan Saba48 min
Apr 20, 4:04 PM CDTSevere Thunderstorm WarningSJTSan Saba41 min
Apr 20, 4:28 PM CDTSpecial Weather StatementSJTMenard47 min
Apr 20, 5:01 PM CDTSpecial Weather StatementSJTSan Saba44 min
Apr 20, 5:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard46 min
Apr 20, 5:48 PM CDTSpecial Weather StatementSJTMenard42 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.